The Federal Motor Carrier Safety Administration’s sleeper berth provision is one of the most complex hours-of-service (HOS) regulations. However, it offers drivers some major benefits if used correctly. Learn how it can benefit you by reading this blog post!
The Sleeper Berth Provision
Hours-of-service (HOS) off-duty regulations are very rigid and there’s little room for flexibility. Typically, if you’re driving a property-carrying commercial motor vehicle (CMV), you must go off-duty after 10 consecutive hours of driving. However, drivers with a sleeper berth in their truck have a few options for their off-duty time, thanks to the FMCSA’s sleeper berth provision.
How Do I Use Sleeper Berth?
If a driver has a sleeper berth in their truck, they can get their required off-duty time in three ways.
1. The driver can spend their 10 consecutive hours of off-duty time in their sleeper berth.
The important thing here is that the driver does not go on duty or drive during any of these 10 hours. At the end of the 10 consecutive off-duty hours, the driver’s 11-hour driving and 14-hour on-duty limits completely restart.
2. The driver can use the sleeper berth to extend their 14-hour on-duty period.
As long as the driver spends at least 8 consecutive hours in the sleeper berth, this time does not count towards their 14 hours of on-duty time. This ultimately allows the driver to extend the time in which they can use their 11 hours of driving time.
3. The driver can use the sleeper berth to get the equivalent of at least 10 consecutive hours off duty. This is also known as the ‘split sleeper berth’ provision.
To take advantage of this provision, a driver must spend at least 8 consecutive hours (but less than 10) in their sleeper berth. This rest period will not count as part of their 14 on-duty hours. The driver can then take a second, separate rest period of at least 2 consecutive hours (but less than 10). This period of time can be spent in the sleeper berth, off duty, or sleeper berth and off duty combined. This second break does count as part of the driver’s 14 on-duty hours.
It doesn’t matter which rest period the driver takes first – the longer one or the shorter one. After the driver completes their second rest period, their 14 on-duty hours are calculated (starting from 0) from the end of the first break.
NOTE: The 8 hour off-duty break in the sleeper berth does not count towards the driver’s 14 on-duty hours. This break effectively extends the driver’s 14-hour on-duty day by 8 hours.
The Sleeper Berth Provision In Action
- A driver came to work at 7:00 am.
- He began driving at 10:00 am.
- At 2:00 pm, the driver spent 8 hours in his sleeper berth, off duty.
- At 10:00 pm, the driver began driving again.
- Because the 8 hours he spent in his sleeper berth don’t count towards his 14 on-duty hours, the driver has only used 7 of his 14 on-duty hours so far. He still has 7 hours to use, meaning his on-duty time has been extended to 5:00 am.
- His driving limit is still 11 hours, and he’s only used 4 hours so far. This means that he can use those 7 remaining on-duty hours to drive (from 10:00 pm until 5:00 am).
- At 2:00 pm, the driver takes the second rest break in his sleeper berth. This brings him to 7:00 am.
|Start Time||End Time||Activity||Hours Used|
|7:00 am||10:00 am||On-duty/not driving||3|
|10:00 am||2:00 pm||Driving||4|
|2:00 pm||10:00 pm||Sleeper berth||8|
|10:00 pm||5:00 am||Driving||7|
|5:00 am||7:00 am||Off-duty||2|
How Many Hours Does This Driver Have Available Under the 14-Hour Rule?
- Since the driver used the split sleeper berth provision to get the equivalent of 10 hours off duty in two periods (2:00 pm – 10:00 pm and 5:00 am – 7:00 am), he now has a new calculation point for figuring out his 11 and 14-hour limits.
- His new calculation point is at the end of his first break, at 10:00 pm.
- This means that his new 14-hour on-duty period begins at 10:00 pm and runs until 12:00 pm the next day. He has 11 hours of available driving time within those 14 hours.
- From 10:00 pm to 7:00 am, the driver used 9 of his 14 available on-duty hours, and 7 of his 11 available driving hours.
- Therefore, he now has 5 hours of on-duty time left and 4 hours of driving time within those 5 remaining hours.
- Because his 14-hour on-duty window ends at 12:00pm the next day, the driver must take another rest period in his sleeper berth of at least 8 hours before he can drive a CMV again after 12:00 pm.
- After that, the driver must recalculate the number of hours he has available. This calculation point will start at the end of the 2-hour off-duty break he took at 7:00 am.
FMCSA Split Sleeper Berth Pilot Program
The FMCSA has launched an official pilot program to investigate the effectiveness of the current split sleeper berth provision. This pilot program will study the feasibility of making the provision more flexible. Currently, drivers using the split sleeper berth provision can only divide their off-duty hours in one of three ways:
- 10 hours
- 8 hours and 2 hours
- 9 hours and 1 hour
This pilot program will grant drivers more flexibility and freedom with their split sleeper berth time to see if it reduces fatigue. Drivers will have the option of using any combination of split sleeper periods, as long as neither one is less than three hours long. Ultimately, if this pilot program proves that drivers are more rested when given this additional flexibility, the FMCSA may consider changing the split sleeper berth provision to offer drivers more freedom.
Get Flexible With BigRoad
Our DashLink ELD takes the guesswork out the split sleeper berth provision. It allows drivers to easily switch into sleeper berth status and automatically records their available on-duty time. Learn more by requesting a demo below!